Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Dec 19, 2012, 8:17 PM CST for Coffey County, Franklin County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2012, 8:17 PM CST (02:17 UTC)
- Expired
- Dec 19, 2012, 9:00 PM CST
- In force
- 43 min
- Issued by
- NWS Topeka, KS
Counties Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 535 m²/s²
- 0-3 km storm-relative helicity
- 649 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
753
WWUS83 KTOP 200217
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CST WED DEC 19 2012
KSZ040-056-058-059-200300-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-
817 PM CST WED DEC 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...EASTERN
COFFEY...SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES...
THROUGH 900 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN ANDERSON...EASTERN COFFEY...
SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WAVERLY...HARRIS...WILLIAMSBURG...RICHMOND...PRINCETON...
CENTROPOLIS...WELLSVILLE...RANTOUL...OTTAWA AND BALDWIN CITY.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 168 AND 199 COULD
ALSO BE AFFECTED.
&&
LAT...LON 3848 9506 3806 9559 3818 9579 3844 9559
3844 9551 3853 9551 3882 9528 3878 9505
TIME...MOT...LOC 0217Z 219DEG 39KT 3822 9561
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Dec 19, 5:45 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 19, 5:45 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 545 PM CST WED DEC 19 2012 ...UPDATE TO AVIATION... .DISCUSSION... A VERY POTENT AND SIGNIFICANT WINTER STORM SET TO IMPACT THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING...BRINGING PERIODS OF HEAVY SNOW AND VERY STRONG WINDS. NEAR BLIZZARD CONDITIONS WILL BE LIKELY ACROSS ALL OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS. SHORT TERM FORECAST (TONIGHT THROUGH TOMORROW)... AT 22Z A SURFACE TROUGH WAS UNDERGOING LEE SIDE CYCLOGENESIS IN FAR NORTHWEST OKLAHOMA. THE STRONG PRESSURE GRADIENT ON THE NORTHERN AND WESTERN EDGE OF THE LOW IS PRODUCING STRONG WINDS ACROSS WESTERN NEBRASKA AND WESTERN KANSAS. RADAR TRENDS INDICATE THAT PRECIPITATION HAS COMMENCED ACROSS CENTRAL AND SOUTHERN NEBRASKA AND SURFACE OBS INDICATE THE SNOW LINE AT THIS POINT RUNS FROM KRDK TO KGCK. AS THE SURFACE LOW DEEPENS AND MOVES TO THE EAST THE FREEZING LINE WILL SHIFT TO THE SOUTHEAST WITH IT. BANDED PRECIPITATION ACROSS NORTHERN KANSAS AND CENTRAL NEBRASKA LOOKS TO BE IN RESPONSE TO STRONG ISENTROPIC ASCENT ALONG WITH GOOD 850 TO 700 MB FRONTOGENETICAL LIFT. ALOFT RAP ANALYSIS INDICATES THE STRONG MID LEVEL TROUGH IS CURRENTLY OVER THE GREAT DIVIDE...PUSHING INTO THE CENTRAL HIGH PLAINS. AS THIS TROUGH PUSHES EASTWARD IT WILL CONTINUE TO DEEPEN TO AROUND 536 DM OVER WESTERN MISSOURI OVERNIGHT. AS THIS MID/UPPER TROUGH COMES THROUGH THE AREA A VERY STRONG PV ANOMALY WILL GLIDE JUST SOUTH OF THE AREA...INDICATING THE BEST MID/UPPER ASCENT JUST NORTH OF THE PV ANOMALY CENTER. MODELS HAVE BEEN FAIRLY CONSISTENT REGARDING THE SCENARIO FOR WEDNESDAY NIGHT INTO THURSDAY. THE PREVIOUSLY MENTIONED SURFACE TROUGH IS EXPECTED TO REMAIN STEADY STATE OR POSSIBLY EVEN DEEPEN A BIT AS IT MOVES ACROSS NORTHERN OKLAHOMA. IT WILL TAKE A TURN TO THE NORTH AND MOVE NORTHEAST ALONG INTERSTATE 44 OVERNIGHT. STRONG TRANSPORT VECTORS BOTH AT THE SURFACE AND AT 850 MB WILL BRING A GOOD AMOUNT OF MOISTURE INTO THE EASTERN FLANK OF THE STRONG LOW LEVEL CYCLONE. THE WARM/MOIST CONVEYOR BELT WILL TRANSPORT THE MOISTURE AROUND THE NORTHERN FLANK OF THE LOW LEVEL CYCLONE AND INTRODUCE IT TO THE COLD AIR ON THE NORTHWESTERN AND WESTERN SIDE OF THE LOW LEVEL TROUGH. THE BETTER/DEEPER MOISTURE WILL ALSO DEFINE A DECENT WARM SECTOR...WHICH WILL TAKE SHAPE MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE THIS EVENING. BETWEEN ROUGHLY 00Z AND 06Z THE AREA SOUTH AND EAST OF THE KANSAS TURNPIKE WILL LIKELY EXPERIENCE A PERIOD OF RAIN...WITH SOME THUNDERSTORMS. WITH 500 TO 1000 J/KG OF MU CAPE RESIDING IN THE WARM SECTOR A FEW OF THE THUNDERSTORMS COULD BECOME STRONG...ESPECIALLY GIVEN THE VERY STRONG DEEP LAYER SHEAR. AS THE COLD AIR QUICKLY SHIFTS EASTWARD LIQUID PRECIPITATION WILL QUICKLY CHANGE OVER TO SNOW...WITH POTENTIALLY A BRIEF PERIOD OF SLEET IN THE TRANSITION PERIOD. THIS TRANSITION WILL LIKELY OCCUR AROUND KMHK AROUND 05Z...WITH A CHANGE OVER AT KTOP AND KLWC BETWEEN 07Z AND 08Z. NAM CROSS SECTIONS INDICATE A FEW AREAS WITH CONVECTIVE INSTABILITY RESIDING ALONG THE INTERSTATE 70 CORRIDOR BETWEEN 09Z AND 12Z. THIS IS THE TIME PERIOD TARGETED AS THE PERIOD OF HEAVIEST SNOW ACROSS THE FAR EASTERN PORTION OF THE STATE. ACROSS NORTH CENTRAL KANSAS GOOD MID LEVEL FRONTOGENESIS AND THE AFOREMENTIONED PV ANOMALY WILL BE THE PRIMARY MODES OF LIFT. ALTHOUGH THE OVERALL LIFT FROM THIS SYSTEM WILL BE QUITE ROBUST ITS PROGRESSIVE NATURE WILL HELP KEEP SNOW AMOUNTS TO A MANAGEABLE 4 TO 6 INCHES ALONG AND NORTH OF HIGHWAY INTERSTATE 70 AND IN THE 1 TO 3 INCH RANGE ALONG AND SOUTH OF INTERSTATE 35. EXPECT THE HEAVY SNOW TO COME TO AN END BY 12Z ACROSS THE ENTIRE AREA...WITH LINGERING SNOW LIKELY COMING TO AN END BY 15Z THURSDAY. AGGRAVATING THE PERIL OF THIS SYSTEM ARE THE VERY STRONG WINDS ASSOCIATED WITH THE LOW LEVEL CYCLONE. MODELS CONTINUE TO INDICATE SURFACE WINDS BEING SUSTAINED AT 30 TO 40 MPH. 925 MB WINDS ARE ALSO PROGGED TO BE IN THE 50 TO 60 KT RANGE...WITH 850 MB WINDS REACHING 70 KTS. DEEP MIXING WILL LIKELY NOT OCCUR...BUT WITH LOW LEVEL WINDS BEING SO STRONG ITS CONCEIVABLE THAT 50 MPH GUSTS WILL BE POSSIBLE IN CONCURRENCE WITH THE MODERATE TO HEAVY SNOW. THE COMBINATION OF THESE FACTORS WILL BRING NEAR BLIZZARD CONDITIONS TO ALMOST THE ENTIRE AREA...WITH AREAS RECEIVING THE HEAVIEST SNOW HAVING THE MOST LIMITED VISIBILITIES. CONSIDERATION OF AN UPGRADE TO BLIZZARD WARNING WAS MADE HOWEVER THE EXPECTED SHORT DURATION OF THE CONDITIONS (ON THE ORDER OF 3 TO 5 HOURS) PRECLUDED THAT UPGRADE. THE CONSISTENCY OF THE MODELS TO THIS POINT HAVE BEEN GOOD...BUT THE 18Z RUN OF THE NAM CAME IN MUCH MORE ROBUST REGARDING THE PRECIPITATION OUTPUT AND WIND FORECAST. WILL CONTINUE TO MONITOR THE EVOLUTION OF THIS SYSTEM AND PROVIDE UPDATES AS NECESSARY. JL THURSDAY... SNOW WILL LINGER IN EXTREME KANSAS THROUGH MID MORNING WITH VERY STRONG WINDS GUSTING TO 45 MPH OR GREATER IN FAR EASTERN KANSAS AS WELL. THE SNOW SHOULD END BY 9 AM OR SO...WITH WINDS GRADUALLY DECREASING AFTER THAT POINT AS WELL. THE EXTENT OF BLOWING SNOW WILL DEPEND ON TOTAL ACCUMULATIONS...BUT EXPECT ANY LOCATION WITH MORE THAN 2 INCHES OF SNOW TO SEE QUITE A BIT OF BLOWING WITH SOME DRIFTING...AND THOSE AREAS THAT SEE CLOSER TO 5 OR 6 INCHES OF SNOW CAN EXPECT SOME PRETTY SUBSTANTIAL BLOWING AND DRIFTING. WITH THE TREND TOWARD A SLIGHTLY LATER END TIME FOR THE SNOW...EXPECT THE MORNING COMMUTE TO BE RATHER DIFFICULT. THURSDAY NIGHT THROUGH MONDAY... STILL EXPECT A RATHER BENIGN WEATHER PATTERN THROUGH THIS PERIOD AND HAVE NOT MADE MANY CHANGES TO THE FORECAST GIVEN THE HIGH IMPACT WEATHER PRESENT IN THE SHORT TERM. MADE SOME ADJUSTMENTS TO THE TEMPERATURES BASED ON EXPECTED SNOW COVER AS BOTH HIGH AND LOW TEMPS IN THE NORTHERN FORECAST AREA COULD BE QUITE A BIT COOLER THAN THE MODEL CONSENSUS. FRIDAY MORNING...AND EVEN SATURDAY MORNING...COULD BE QUITE COLD AS HIGH PRESSURE BUILDS INTO THE AREA WITH LIGHT WINDS...CLEAR SKIES...AND SNOW COVER. MONDAY NIGHT THROUGH WEDNESDAY... THERE REMAINS PLENTY OF UNCERTAINTY REGARDING A POTENTIAL STORM SYSTEM DURING THIS PERIOD NEAR OR JUST AFTER CHRISTMAS DAY. THE OPERATIONAL ECMWF AND GFS HAVE COME BACK INTO AGREEMENT IN TERMS OF PLACING THE FORECAST OFFICE ON THE COLD SIDE OF A POTENT STORM SYSTEM. TIMING WOULD SUGGEST THAT THE BULK OF PRECIP POTENTIAL WOULD COME ON THE NIGHT OF THE 25TH INTO THE 26TH. HAVE MAINTAINED CHANCES FOR SNOW ACROSS THE AREA DURING THIS TIME FRAME AND WILL CONTINUE TO MONITOR THE PROGRESSION OF THIS STORM SYSTEM. THE TAKE AWAY POINT AT THIS TIME IS THAT THE POTENTIAL FOR ACCUMULATING WINTER PRECIPITATION EXISTS...BUT IS BY NO MEANS A GUARANTEE AT THIS TIME AS THE ENERGY IS CURRENTLY OVER EASTERN RUSSIA AND SIGNIFICANT CHANGES TO THE FORECAST ARE POSSIBLE IN THE NEXT FEW DAYS. STAY TUNED. BARJENBRUCH && .AVIATION... ONLY A FEW CHANGES TO THE PREVIOUS FORECASTS. DETERIORATION ON TRACK OVER THE NEXT SEVERAL HOURS WITH WINTER STORM WINDING UP. INCLUDED A BRIEF WINDOW OF MIXED PRECIP AS THE COLD AIR SURGES IN. VLIFR STILL SEEMS ON TARGET AFTER 06Z...BUT DID DELAY ITS ONSET AND KEPT IFR GOING A BIT LONGER BASED ON LATEST GUIDANCE. STOUT NORTHWEST WINDS SHOULD PERSIST THROUGH MUCH OF THURSDAY. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR KSZ011-012-024- 026-038-039. WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR KSZ008-009-020- 021-034. WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR KSZ010-022-023- 035-036. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY FOR KSZ040-055-056-058-059. WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR KSZ037-054. &&
Hazardous weather outlook, Dec 19, 6:41 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 641 PM CST WED DEC 19 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-210045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 641 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. PERIODS OF HEAVY SNOW WILL COMBINE WITH NORTHWEST WINDS GUSTING UP TO 50 MPH TO PRODUCE NEAR WHITE OUT CONDITIONS AND POTENTIALLY DANGEROUS TRAVEL CONDITIONS THIS EVENING AND OVERNIGHT. THE STRONG WINDS ARE LIKELY TO CAUSE THE SNOW TO DRIFT AS WELL. 3 TO 6 INCHES OF SNOW IS FORECAST FOR AREAS NORTH OF INTERSTATE 70 WITH THE HIGHER TOTALS EXPECTED ALONG HIGHWAY 36. 1 TO 3 INCHES OF SNOW IS EXPECTED FOR AREAS SOUTH OF INTERSTATE 70. A CHANCE OF THUNDERSTORMS WILL EXIST BETWEEN 6 PM AND MIDNIGHT IN EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THE STRONGEST CELLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AREAS OF BLOWING AND DRIFTING OF SNOW ARE POSSIBLE THURSDAY MORNING ACROSS NORTHEAST AND EAST CENTRAL KANSAS. ANOTHER ROUND OF WINTER PRECIPITATION IS POSSIBLE NEXT TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Dec 19, 8:17 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CST WED DEC 19 2012
KSZ040-056-058-059-200300-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-
817 PM CST WED DEC 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...EASTERN
COFFEY...SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES...
THROUGH 900 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN ANDERSON...EASTERN COFFEY...
SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WAVERLY...HARRIS...WILLIAMSBURG...RICHMOND...PRINCETON...
CENTROPOLIS...WELLSVILLE...RANTOUL...OTTAWA AND BALDWIN CITY.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 168 AND 199 COULD
ALSO BE AFFECTED.
&&
LAT...LON 3848 9506 3806 9559 3818 9579 3844 9559
3844 9551 3853 9551 3882 9528 3878 9505
TIME...MOT...LOC 0217Z 219DEG 39KT 3822 9561The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 8:42 PM CST | Special Weather Statement | TOP | Jefferson | 33 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.